Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS Twin Cities, MN

August 23, 2004Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 23, 2004, 5:42 PM CDT for Martin County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 5:42 PM CDT (22:42 UTC)
Expired
Aug 23, 2004, 6:45 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 232242
SVRMPX
MNC091-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 645 PM CDT

* AT 537 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS
  LOCATED 7 MILES SOUTHWEST OF FAIRMONT...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRMONT.
  WELCOME.
  NORTHROP.

LAT...LON 4351 9469 4347 9445 4384 9428 4385 9465

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:30 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 3:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT MON AUG 23 2004

.DISCUSSION...
TOUGH FCST. LITTLE TO HANG THE HAT ON AS FAR AS MDLS/QPF GO. BASED A
LOT OF POPS ON S/W TIMING (VRY DIFFICULT IN SWLY FLO WITH NUMEROUS
VORTS) AND SREF POPS...WHICH SEEMED TO AT LEAST LEAN IN THE
DIRECTION OF THE OPNL ETA12.

TSRAS FIRING IN CLUMPS OVER MUCH OF PLAINS/MS VLY NOW. ONE BKN LINE
JUST ENTRING SRN MN MOVG NORTH..ASSOCD WITH NWRD MOVING WF AND VRY
SOUPY AIR (LO 70S TD). THESE CUD BE PULSEY SVR FM TIME TO TIME WITH
HAIL. MORE TO THE SOUTH AND WEST ASSOCD WITH NEXT S/W.

NO TIME TO DISCUSS AS STORMS SHOWING SOME ELEVATED HAIL CORES
NOW...BUT EXPECT KS S/W TO LIFT NORTHEAST TONIGHT AND CONT TO
AGITATE WF WITH SCT TSRA. ENSEMBLE POPS INCREASE TOWARD MORNING AS
S/W INCREASES A BIT IN INTENSITY. WENT LIKELY POPS WITH ARX TO OUR
SOUTHEAST FOR SERN/ERN CWA LATE TNGT INTO TOMORROW AM.

SFC BNDRY WL WORK INTO WRN CWA TONIGHT AND MAY LIGHT UP TOMORROW
AFTN. PARADE OF S/WS AND MEAN FRONTAL ZONE ACRS CWA THRU REST OF
SHORT TERM...SO EPIDSODES OF TSRA LIKELY THRU THUR.

THE LATEST LONGTERM MODELS...THE GFS AND DFEX STILL INDICATED A
BROAD SOUTHWESTERLY AIRFLOW INTO THE MIDWEST THROUGH SATURDAY. THE
ENSEMBLE MEMBERS STILL INDICATE SOME DISPARITY IN THE RESOLUTION OF
THE FORECAST...ON PRECIP CHANCES AND COVERAGE DURING THE PERIOD.
WITH WEAK QUASI-STATIONARY FRONTAL BOUNDARY IN THE AREA...CANNOT
REALLY TAKE OUT PRECIP COMPLETLY.

BY SUNDAY...THE UPPER FLOW REGIME IS FORECAST TO CHANGE TO MORE
WESTERLY WITH THE NEXT SHORTWAVE TROUGH NOT TO AFFECT THE UPPER
MIDWEST SOMETIME ON MONDAY.  WL CONTINUE TO MENTION A CHANCE OF
SHRA/TSRA THRU SATURDAY. DRY SUNDAY AND TUESDAY.  LOOKING BEYOND
TUESDAY...AN UPPER RIDGE BEGINS TO BUILD OVER THE UPPER MIDWEST
...PROVIDING DRY WEATHER WITH TEMPS MODERATING INTO THE UPPER 70S TO
MIDDLE 80S BY MID WEEK.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

BINAU/JVM
Hazardous weather outlook, Aug 23, 5:00 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 AM CDT MON AUG 23 2004

MNZ041-042-047>049-054>058-064-065-073-074-082-091-241000-
BROWN-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MARTIN-MEEKER-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST
CENTRAL MINNESOTA THIS MORNING...HOWEVER THE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.  LATER THIS AFTERNOON AND EVENING...STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE NORTHERN PLAINS AND
POSSIBLY MOVE INTO WEST CENTRAL MINNESOTA DURING THE NIGHT.  THERE IS
A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT WEST CENTRAL
MINNESOTA TUESDAY AND TUESDAY NIGHT.  SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.  THERE IS ALSO ANOTHER CHANCE OF STRONG AND
POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON FRIDAY
AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

MNZ043>045-050>053-059>063-066>070-075>078-083>085-092-093-WIZ014-
023-024-241000-
ANOKA-BENTON-BLUE EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-MILLE LACS-MORRISON-
NICOLLET-PIERCE-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-
STEELE-WASECA-WASHINGTON-WRIGHT-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING HUMIDITY IS EXPECTED TO SETTLE OVER CENTRAL AND
SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN ON
TUESDAY AND WEDNESDAY.  AN APPROACHING FRONTAL BOUNDARY MAY
BRING SOME THUNDERSTORMS TO THE AREA TUESDAY AND WEDNESDAY.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE.  THE MAIN SEVERE WEATHER THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO ANOTHER CHANCE OF
STRONG AND POSSIBLY SEVERE THUNDERSTORMS LATE IN THE WEEK...ON
FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

WIZ015-016-025>028-241000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL DEVELOP THROUGH THE UPCOMING WEEK AS WARM AND
HUMID AIR MOVES INTO THE AREA...AND SEVERAL DISTURBANCES MOVE IN
ALOFT. WHILE SEVERE THUNDERSTORM CHANCES WILL REMAIN WEST OF THE
AREA THROUGH THE EARLY PORTIONS OF THE WEEK...ACTIVE WEATHER MAY
ESTABLISH ITSELF BY THE MIDDLE AND END OF THE WEEK...WITH BOUTS OF
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MBK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:56 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine64 min
Aug 23, 6:37 PM CDTSevere Thunderstorm WarningMPXRedwood38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.